Together, we are stronger.
Nervous system damage and chemotherapy
Some chemotherapy drugs can affect cells of the nervous system (neurotoxicity or neuropathy).
The nervous system is made up of the central nervous system and the peripheral nervous system. Chemotherapy drugs can affect or damage the central nervous system, the peripheral nervous system and part of the peripheral nervous system called the cranial nerves.
Central nervous system
The central nervous system (CNS) is made up of the brain and spinal cord. It functions as the control centre for the body. It controls thought and emotion, is responsible for coordination, controls many activities and interprets information from the senses, such as sight, hearing or smell.
Peripheral nervous system
The peripheral nervous system (PNS) is made up the parts of the nervous system outside the brain and spinal cord. It includes the cranial nerves, spinal nerves and peripheral nerves.
- The cranial nerves connect the brain to parts of the head, neck and the upper body. They are involved in movement and touch sensation of the head and neck, as well as vision, hearing, taste and smell.
- The spinal and peripheral nerves run from the spinal cord to other parts of the body. They send messages from the spinal cord and brain to other parts of the body. They also send sensory signals back to the spinal cord and brain. These nerves are involved mainly in movement, sensation and control of involuntary functions of the body, such as heart rate and breathing.
Nervous system damage is often related to the dose of the chemotherapy drug given. Drugs differ in their potential to cause nerve damage. Drugs most often associated with nervous system changes or damage include:
- vinca alkaloids, such as vinblastine (Velbe) and vincristine (Oncovin)
- platinum drugs, such as cisplatin (Platinol AQ) and oxaliplatin (Eloxatin)
- taxane drugs, such as docetaxel (Taxotere) and paclitaxel (Taxol)
- etoposide (Vepesid, VP-16)
- cytarabine (Cytosar, Ara-C) – especially when given in high doses
- ifosfamide (Ifex) – especially when given in high doses
- methotrexate – especially when given in high doses
Central nervous system damage is more likely to occur in people who received radiation therapy to the brain or when chemotherapy is injected into the cerebrospinal fluid (CSF).
Symptoms of nervous system changes depend on the nerves that are damaged.
- central nervous system damage
- unsteadiness when walking
- problems with coordination
- problems with cognitive function (sometimes called “chemo-brain”)
- peripheral nerve damage (peripheral neuropathy)
- numbness, tingling (pins and needles) or burning sensation in the hands or feet
- muscle weakness (causing trouble walking, doing up buttons and opening jars)
- altered reflexes
- inability to urinate
- cranial nerve damage
- hearing problems, including ringing in the ears (tinnitus) and hearing loss (especially for high-frequency sounds)
- blurred or double vision
- jerky eye movements
- jaw pain
- weakness of the face, tongue, neck or shoulder
- changes in taste or smell
Most people experience temporary nervous system problems. However, a few people may develop long-term problems. Nervous system damage can develop months or years after treatment and may take months to go away.
The doctor will do a neurological examination to assess nervous system function and look for changes. Sometimes hearing tests are done to check for changes to hearing.
Prevention and management
When nerve damage occurs, and to prevent any lasting nerve damage, it may be necessary to stop the drug until symptoms go away, lower the dose of the drug or completely stop the chemotherapy. Sometimes this damage cannot be reversed.
Tell the doctor or healthcare team about any symptoms of nerve damage, such as hearing loss, weak muscles or numbness or tingling of hands or feet.
To help prevent injury if nerve damage occurs, you can try the following:
- Be careful with sharp, hot, cold or other dangerous objects if fingers are numb.
- Move slowly and use handrails when going up and down stairs if muscle strength or balance is affected.
Sometimes medicines are used to help relieve pain associated with peripheral neuropathy. A physiotherapist or occupational therapist can help people adapt to loss of muscle skills and strength. Sometimes a hearing aid may be needed if hearing loss is permanent.
For more detailed information on specific drugs, go to sources of drug information.